Alert archive / Texas / Special Weather Statements in 2021
Special Weather Statement, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this special weather statement at Oct 15, 2021, 3:22 PM CDT for Harris County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2021, 3:22 PM CDT (20:22 UTC)
- Expired
- Oct 15, 2021, 3:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Houston/Galveston, TX
- Hail
- 0.00 in
- Wind
- 40
County Harris County, TX
The radar
The Houston radar (KHGX), 35 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1169 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 649 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted.
676
WWUS84 KHGX 152022
SPSHGX
Special Weather Statement
National Weather Service Houston/Galveston TX
322 PM CDT Fri Oct 15 2021
TXZ213-227-237-152045-
Inland Brazoria TX-Inland Harris TX-Fort Bend TX-
322 PM CDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of eastern Fort Bend,
north central Brazoria and south central Harris Counties through 345
PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willowbend, or over Bellaire, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Pasadena, Pearland, northern Missouri City, South Houston,
Bellaire, northeastern Manvel, Greater Hobby Area, Astrodome Area,
northwestern South Belt / Ellington, University Place, Southside
Place, Brookside Village, Golfcrest / Bellfort / Reveille, Westbury,
Braeswood, South Park, Minnetex, South Acres / Crestmont Park,
Sunnyside and Hobby Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2963 9552 2971 9548 2967 9518 2947 9528
TIME...MOT...LOC 2021Z 294DEG 26KT 2966 9545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
CadyWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this special weather statement went out at Oct 15, 12:53 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Oct 15, 12:53 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1253 PM CDT Fri Oct 15 2021
.AVIATION [18Z TAF Issuance]...
A strong surface cold front continues to push towards SE TX, and
is expected to move through the area and advance offshore over
the next 6-7 hours. While limited moisture availability will
result in only scattered precipitation materializing from the
frontal passage closer to the coast, a pronounced northerly wind
shift will occur behind the departing boundary. This will take
place at approximately 20-21Z across the northern sites, 22-00Z
across the Houston metro area, and at around 00-02Z along the
coast. Gusty winds will prevail overnight, with sustained wind
speeds reaching 15 to 25 knots with gusts over 25 knots inland and
over 30 knots along the coast. Wind speeds will taper off slightly by
tomorrow afternoon but will remain elevated near GLS. Conditions
should remain within VFR thresholds with no cig/vis concerns.
Cady
&&
.PREV DISCUSSION /Issued 641 AM CDT Fri Oct 15 2021/...
.SHORT TERM [Through Saturday Night]...
In the near term, light southerly winds and residual low-level
moisture have allowed the development of fog on the edge of low
clouds/stratus across most of the region early this morning. Sfc
obs and the Nighttime Microphysics satellite imagery show
visibility dropping as low as a quarter mile over our southwestern
counties. Hi- res models suggest fog will continue to develop and
expand across the entire region by daybreak, with the lowest
readings west of I- 45. Widespread dense fog is not anticipated;
however, locally dense fog are expected, especially in low-lying
areas. Fog should linger through sunrise and thin through mid-
morning.
The main weather story today will be the passage of a cold front.
Early this morning, the frontal boundary was extending over
west/central TX and should continue to move east-southeast into
the Texas Coast this afternoon and evening. Precipitation chances
along the boundary look isolated to scattered given the amount of
drier air aloft/capping. Better precipitation chances are expected
south of I-10 given the amount moisture and decent instability.
Regarding temperatures, there is a bit of uncertainty as to how
long, and if the stratus will settle in, which will have an impact
on temps. At the moment, have take a more optimistic forecast
(not NAM pessimistic) and will hold readings from the mid 80s to
low 90s. Behind the front, breezy to occasionally gusty northerly
winds are expected as the pressure gradient tightens. Northerly
winds from 15 to 20 mph are expected, with gusts up to 25 mph at
times. Strongest gusts are expected over the islands, bays, and
Gulf waters late this afternoon and evening. The possibility for a
Wind Advisory along the coast will have to be monitored. More
details in the Marine section.
If you have plans tonight, don't forget the jacket! Drier and
cooler air will filter in behind the front. This will result in a
quiet and cool night with lows mainly in the 50s (inland) and in
the low 60s (over the islands). High pressure builds in over the
Southern Plains, bringing Fall-like weather into the weekend.
We're looking at a spectacular Saturday with light to moderate
winds, low humidity levels (dewpoints mainly in the 40s) and highs
only in the lower to middle 70s. 05
.LONG TERM [Sunday Through Friday]...
Pleasant, seasonable wx will persist into midweek. Surface high
pressure centered near the Arklatex Sunday morning will gradually
move eastward. Winds will transition to an easterly, then
southeasterly direction by Wednesday. We'll then see a rise in
dewpoints & overnight lows in association with the return of Gulf
moisture during the second half of the work week. The next western
trof tracks across the Rockies, central Plains & toward the Great
Lakes during the Wed thru late Thursday timeframe. Flow aloft
remains fairly zonal here, though guidance tries to bring a weak
front into (or close to) the area sometime in the Thurs-Fri
timeframe. GFS/ECMWF deterministic guidance indicates a higher
potential for precip in advance than what is currently depicted by
the blended guidance and our forecast. For now, plan to maintain
the mention of 20% POPs as placeholders for both days and adjust
up/down once the finer pattern details become more consistent. 47
.MARINE...
Cold front should be pushing through the bays in the 7-9pm
timeframe and continue southward to 60+ nm offshore by midnight.
Winds will shift to the north and rapidly increase into the
20-30kt range shortly after passing. It should be noted that
several of the hires models indicate winds speeds closer to a
sustained 30kt, which isn't unreasonable considering the warm
water. Small Craft Advisories will be a given, though would also
anticipate some frequent gusts to gale overnight into Sat morning.
Will let the day crew take another look at things and see if Gale
Warnings might be necessary. Will also need to keep an eye out
for some low water levels across northern parts of the bays
Saturday, especially around low tide times, as water should be
displaced southward.
Winds/seas should be on a downward trend on Sunday as the
gradient relaxes. As surface high pressure moves off to the east,
look for winds to become easterly and eventually southeast heading
into the middle of next week. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 53 74 48 74 50 / 0 0 0 0 0
Houston (IAH) 57 75 52 75 52 / 10 0 0 0 0
Galveston (GLS) 65 76 64 75 66 / 30 0 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
the following zones: Bolivar Peninsula...Brazoria
Islands...Chambers...Coastal Brazoria...Coastal
Galveston...Coastal Harris...Coastal Jackson...Coastal
Matagorda...Galveston Island...Matagorda Islands.
GM...Low Water Advisory from 10 PM this evening to 4 AM CDT Sunday
for the following zones: Galveston Bay...Matagorda Bay.
Gale Warning from 8 PM this evening to 9 AM CDT Saturday for the
following zones: Galveston Bay...Matagorda Bay.
Gale Warning from 8 PM this evening to noon CDT Saturday for the
following zones: Coastal waters from Freeport to Matagorda
Ship Channel TX out 20 NM...Coastal waters from High Island
to Freeport TX out 20 NM...Waters from Freeport to
Matagorda Ship Channel TX from 20 to 60 NM...Waters from
High Island to Freeport TX from 20 to 60 NM.
&&In the hours before
Special weather statement, Oct 15, 3:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
322 PM CDT Fri Oct 15 2021
TXZ213-227-237-152045-
Inland Brazoria TX-Inland Harris TX-Fort Bend TX-
322 PM CDT Fri Oct 15 2021
...A strong thunderstorm will impact portions of eastern Fort Bend,
north central Brazoria and south central Harris Counties through 345
PM CDT...
At 321 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willowbend, or over Bellaire, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Western Pasadena, Pearland, northern Missouri City, South Houston,
Bellaire, northeastern Manvel, Greater Hobby Area, Astrodome Area,
northwestern South Belt / Ellington, University Place, Southside
Place, Brookside Village, Golfcrest / Bellfort / Reveille, Westbury,
Braeswood, South Park, Minnetex, South Acres / Crestmont Park,
Sunnyside and Hobby Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2963 9552 2971 9548 2967 9518 2947 9528
TIME...MOT...LOC 2021Z 294DEG 26KT 2966 9545
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CadyThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 9:56 AM CDT | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Harris, Jackson, Matagorda | 27 hr |
| Oct 15, 10:05 AM CDT | Gale Warning | HGX | 26 hr | |
| Oct 15, 10:05 AM CDT | Low Water Advisory | HGX | 18 hr |
Nearby
Special Weather Statements in Texas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.